MAUDE Adverse Event Report: MISONIX INC BONESCALPEL ULTRSONIC SURGICAL ASPIRATION SYSTEM GENERATOR; ULTRASONIC SURGICAL SYSTEM

MISONIX INC BONESCALPEL ULTRSONIC SURGICAL ASPIRATION SYSTEM GENERATOR; ULTRASONIC SURGICAL SYSTEM
Model Number BCM-GN
Medical Device Problem Code Electrostatic Discharge (2149)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint was for a suspected malfunctioning bonescalpel ultrasonic surgical aspiration system, bcm-gn, serial # (b)(4).The system that is the subject of this event was returned to misonix on 04/19/2019 with a reported complaint of "1st and 2nd handpieces not working - hand placed on top of generator and pulled out the handpiece and received shock." customer stated, "unclear whether the nurse or surgical tech in the room has been properly in-serviced" referring to experience with the ultrasonic surgical system such as training.The system was received at misonix and the device history record was reviewed.Review of the dhr for bcm-gn bonescalpel ultrsonic surgical aspiration system , serial number (b)(4), reveals there were no deviations found during in-process or final inspection of the device.Final inspection was completed and a certificate of conformity issued on 11/16/2017.Dhrs for both returned handpieces, serial # (b)(4), were reviewed.Both handpieces met product specifications, passed final inspection and certificates of conformance issued 11/02/2017 and 04/07/2014 respectively.Trend analysis for bonescalpel generator system was conducted.A review of the complaint files indicates that this is the first ultrsonic surgical aspiration system that was returned to misonix from 04/08/2018 to 04/08/2019 where the service/engineering evaluation found a low resting frequency problem.The percent defective is (b)(4).Additionally, a review of the complaint file indicates that 9 ultrsonic surgical aspiration system were returned to misonix from 04/08/2018 to 04/08/2019 where the service/engineering evaluation found an out of calibration problem.The percent defective is (b)(4).There are no adverse trends noted.The complaint rate is below the rate estimated in the original risk assessment.Therefore, there is no change in risk probability, residual risk, or risk-benefit ratio.Service evaluation was performed upon receipt of the generator, bearing the serial number (b)(4), the bcm-gn ultrsonic surgical aspiration system failed the initial visual inspection for an irrigation pump head issue (noise or misalignment).The console was tested for functionality and a low frequency condition was noted.These failures do not result in an electrical fault condition that would case shock and do not impact functionality significantly to result in a potential for serious injury.An electrical fault was not detected.The root cause of the low frequency condition was due to calibration of the power board.The root cause of the pump head issue was an incorrect user set-up of the pump head.Electrical safety tests were performed in accordance with iec 60601-1, on both the console and the handpieces returned by the customer.The console specification for ground fault tests meet misonix's and iec specifications.The leakage current on the handpiece met iec type b electrical equipment specifications.Once the footswitch is off, there is no reserve power on the patient circuit by design.The bcm-hp handpieces returned with the generator were evaluated on separate work orders and found to conform to product requirements with no problems found.Furthermore, the footswitch also returned for evaluation was found to conform to product specifications with no problems found.No root cause for an electrical shock was found.A probable root cause of an electrical shock is most likely an electrostatic discharge.This medical device meets the safety requirements stated in iec 60601-1 edition 3.1 for all normal and single fault conditions for type b electrical equipment.
 
Event or Problem Description
Customer stated problem: "1st and 2nd handpieces not working - hand placed on top of generator and pulled out the handpiece and received shock.".

Brand Name
BONESCALPEL ULTRSONIC SURGICAL ASPIRATION SYSTEM GENERATOR
Common Device Name
ULTRASONIC SURGICAL SYSTEM
Manufacturer (Section D)
MISONIX INC
1938 new highway
farmingdale NY 11735
MDR Report Key8741811
Report Number2435119-2019-00001
Device Sequence Number11404469
Product Code LFL
UDI-Device Identifier00841626100664
UDI-Public00841626100664
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Repair
Type of Report Initial
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBCM-GN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/05/2019
Initial Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1